Many antibiotics can cause an allergic reaction. One of the most common allergies is to antibiotics containing the active ingredient penicillin, such as amoxicillin. Amoxicillin belongs to the so-called ß-lactam antibiotics and is also a broad-spectrum antibiotic which can be administered in the form of medication or as an infusion. General information about this antibiotic can be found under: Amoxicillin
Symptoms of allergy
The allergic reaction may appear immediately after taking the medicine or may occur up to several days later. An amoxicillin allergy can therefore be classified as an immediate or late type. Immediate reactions include a typical skin rash in allergy, nausea and vomiting, diarrhoea, fever, malaise, swollen lymph nodes or even allergic shock.
A state of confusion may also be possible as a hypersensitivity reaction. In the case of an existing allergy to the active substance amoxicillin, later reactions are much more frequent. They often only become noticeable between the 5th and 14th day after administration of the drug.
The severity of the reaction to the active substance often depends on the dose of the drug but also on the method of administration. Antibiotics administered by injection or intravenously are much more severe than those administered orally. Allergic shock is more likely to occur when antibiotics are administered intravenously and is usually manifested immediately after administration.
Shock rarely occurs until days later. The rash can occur immediately in the context of an allergic reaction to amoxicillin or even after a few days after the administration of the allergenic drug. The severity of the rash can occur in different ways.
There may be small reddening of the skin spread over large areas or eczema. Furthermore, the rash can also occur in the form of hives. Hives are elevations of the skin of varying size, which usually appear together with redness and itching.
The rash can spread from the brown oil if the medication is administered intravenously, so that it can be detected quite early and the intake of the medication can also be stopped early. In addition to the wheals, the more unpleasant pustules may also appear. These are often pimple-like small blisters.
As a stronger variant they can be filled with some tissue fluid and also become more inflamed. They can also cause an unpleasant itching. The severity of the rash usually depends on the dose of the intolerable drug (amoxicillin) administered and also on the patient himself.
The therapy of a hypersensitivity reaction to amoxicillin initially involves the fastest possible elimination of the triggering substance. It should not be administered to the body as soon as possible until it is precisely clarified which substance causes an allergy. If the allergic reaction manifests itself in the form of mild symptoms such as skin rash or wheals, the patient can be given an antihistamine.
It quickly relieves the symptoms. In the case of gastrointestinal complaints such as nausea and diarrhoea, antiemetic drugs and those which keep the electrolyte balance in balance can be taken. In addition, the patient can be given fluid-supplying infusions if the symptoms are more severe and he loses a lot of water due to diarrhoea.
In more severe cases, such as an asthma attack or allergic shock, immediate countermeasures must be taken, as these reactions can also become a more complicated emergency. In the case of an asthma attack, the patient is given bronchodilator medication to help him/her breathe better again. In a shock situation, the circulation can derail.
This can be accompanied by an enormous drop in blood pressure and a rise in pulse rate. Therefore, treatment and continuous observation of the patient in the intensive care unit may also be necessary. There, his vital parameters are measured regularly and he is given circulation-stabilising medication.
If a hypersensitivity reaction has occurred for the first time, the treating physician should issue the patient with an allergy pass. There, the allergic reaction to a certain medication or active substance is documented. The allergy pass should always be carried by the patient so that he/she can be informed about the existing allergy in case of an emergency, first-aiders or doctors. In addition, the patient should always inform the doctor of his or her allergy in case of future treatments, as chemically related antibiotics can also cause an allergic reaction.